Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 119, NWS Raleigh, NC

June 3, 2000Harnett County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 3, 2000, 6:27 PM EDT for Harnett County, North Carolina. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 3, 2000, 6:27 PM EDT (22:27 UTC)
Expired
Jun 3, 2000, 7:00 PM EDT
In force
33 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Harnett County, NC

What was reported inside it

TimeReportWhereRemark
Jun 3, 7:05 PM EDTHail 0.75Central Portion, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2000-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 342 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2000-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
342 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
1525 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

554 
WUUS52 KRAH 032228
SVRRDU
NCC085-032300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
627 PM EDT SAT JUN 3 2000

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARNETT COUNTY IN NORTH CAROLINA

* UNTIL 700 PM EDT

* AT 627 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF LILLINGTON...MOVING
  NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   LILLINGTON AT 635 PM EDT
   BUIES CREEK AT 650 PM EDT
   COATS...ANGIER AT 700 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE 
FOR LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO 
A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM 
WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:20 PM EDT, 4 hours 7 minutes earlier.

Area forecast discussion, Jun 3, 2:20 PM EDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
220 PM EDT SAT JUN 3 2000

TOUGH FORECAST FOR SHORT-TERM. DIFFICULT TO PINPOINT ANY SIGNIFICANT
MECHANISM TO KEY ORGANIZED PRECIP ACROSS REGION DURING THE NEXT 24-
48 HOURS. GENERALLY FOLLOWED ETA/MESO-ETA SOLUTION WITH SLIGHT
ADJUSTMENTS.

AIRMASS ACROSS CENTRAL NC VERY UNSTABLE AT THIS TIME WITH LIFTED
INDICES AROUND -7/-8 AND SURFACE THETA-E MAX STRETCHING W-E ACROSS
REGION. SURFACE COLD FRONT APPEARS TO EXTEND ACROSS CENTRAL VA TO
SOUTH OF BECKLEY. MEANWHILE WEAK PERTURBATIONS NOTED ON WATER VAPOR
IMAGERY CROSSING TN VALLEY AT MID-DAY.

DPROG/DT ANALYSIS OF MODELS DEPICTS MOISTURE AXIS ORIGINALLY
SITUATED OVER SC/SRN NC TONIGHT IN EARLIER MODEL RUNS NOW PROJECTED
TO BE MORE OVER NC. THIS SEEMS PLAUSIBLE AS SURFACE BOUNDARY MAKING
NO HEAD WAY SOUTH AND SERIES OF WEAK PERTURBATIONS ALOFT PROGGED TO
TRACK ACROSS REGION OVERNIGHT. THUS EXPECT SHOWERS AND THUNDERSTORMS
TO BECOME NUMEROUS ACROSS THE SOUTHERN TWO-THIRDS OF CWA OVERNIGHT.
DUE TO WEAK FLOW ALOFT...EXPECT STORMS TO MOVE E-SE AT 20 KNOTS OR
LESS. WITH PRECIP WATER BETWEEN 1.5 AND 1.8 INCHES ACROSS
AREA...LOCALLY HEAVY RAINFALL LIKELY. INSPITE OF DROUGHT
CONDITIONS...COULD SEE SOME RUN-OFF PROBLEMS DUE TO SLOW MOVEMENT OF
STORMS AND ROCK-HARD TOP SOIL. EXPECT GREATEST COVERAGE OVER TRIAD
REGION INITIALLY BUT THEN FOCUS SHOULD SHIFT TO THE SE PIEDMONT/
WESTERN SANDHILLS TOWARD 00Z THEN TRANSLATE NEWD BY 04Z.

APPEARS MAIN THREAT FOR PRECIP SUN WILL BE OVER EASTERN FRINGES OF
CWA. WILL CONT MORNING SHOWERS OVER EASTERN HALF  BUT EXPECT MOST OF
THE PRECIP TO BE CONFINED TO AREAS ALONG/E OF I-95 BY EARLY
AFTERNOON. REMAINDER OF THE FORECAST AREA SHOULD REMAIN
CLOUDY/MOSTLY CLOUDY. ANY THREAT OF SHOWERS APPEARS MINIMAL AT THIS
TIME. FAVOR HIGHS SUN ABOUT A CATEGORY COOLER THAN FAN MOS.

APPEARS NEXT DECENT SHOT OF PRECIP WILL OCCUR MONDAY NIGHT. S/W DIGS
ACROSS GREAT LAKES MON WITH VORT AXIS/ASSOCIATED SURFACE FRONT
SWINGING ACROSS REGION AFT 00Z/TUE. COULD SEE SCATTERED ACTIVITY MON
(ESPECIALLY SOUTH) AS ANOTHER WEAK VORT CENTER PROGGED TO CROSS
REGION.

FOR EXTENDED...WILL GO WITH DECREASING CLOUDS TUE AND DRY WED/THU
WITH SEASONAL TEMPS BY THU.

RDU 64/78/63/80 6613                     GSO 63/77/63/79 6313
                    FAY 67/80/68/84 7613
.RAH...NONE.

WSS

In the hours before

Local storm report, Jun 3, 5:17 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
517 PM EDT SAT JUN 3 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    KERNERSVILLE              NC   1.75 INCH HAIL
06/03/00   FORSYTH                       WSS
Local storm report, Jun 3, 5:19 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
519 PM EDT SAT JUN 3 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0519 PM    5 N THOMASVILLE           NC   1.00 INCH HAIL
06/03/00   DAVIDSON                       TRAINED SPOTTER REPORTED
                                          SOME GOLFBALL SIZE HAIL

WSS
Local storm report, Jun 3, 5:24 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
524 PM EDT SAT JUN 3 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....E

0524 PM    HIGH POINT                NC   1.75 INCH HAIL
06/03/00   GUILFORD
Local storm report, Jun 3, 5:39 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
539 PM EDT SAT JUN 3 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0537 PM    ARCHDALE                  NC   1.75 INCH HAIL
06/03/00   GUILFORD
Local storm report, Jun 3, 5:39 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT... FROM 6/3...COR COUNTY
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
539 PM EDT SAT JUN 3 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0537 PM    ARCHDALE                  NC   1.75 INCH HAIL
06/03/00   RANDOLPH
Local storm report, Jun 3, 5:57 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
557 PM EDT SAT JUN 3 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    AUTREYVILLE               NC   1.75 INCH HAIL
06/03/00   SAMPSON                       WSS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 3:45 PM EDTSevere Thunderstorm WarningRAHHarnett45 min
Jun 3, 4:28 PM EDTSevere Thunderstorm WarningRAHHarnett32 min
Jun 3, 4:31 PM EDTSevere Thunderstorm WarningRAHWake29 min
Jun 3, 4:41 PM EDTSevere Thunderstorm WarningRAHJohnston34 min
Jun 3, 4:47 PM EDTSevere Thunderstorm WarningRAHScotland28 min
Jun 3, 4:48 PM EDTSevere Thunderstorm WarningRAHCumberland27 min
Jun 3, 4:55 PM EDTSevere Thunderstorm WarningRAHSampson35 min
Jun 3, 4:59 PM EDTSevere Thunderstorm WarningRAHForsyth31 min
Jun 3, 5:02 PM EDTSevere Thunderstorm WarningRAHWake43 min
Jun 3, 5:15 PM EDTSevere Thunderstorm WarningRAHJohnston30 min
Jun 3, 5:17 PM EDTSevere Thunderstorm WarningRAHGuilford, Randolph43 min
Jun 3, 5:28 PM EDTSevere Thunderstorm WarningRAHSampson47 min
Jun 3, 5:32 PM EDTSevere Thunderstorm WarningRAHGranville28 min
Jun 3, 5:46 PM EDTSevere Thunderstorm WarningRAHCumberland29 min
Jun 3, 5:47 PM EDTSevere Thunderstorm WarningRAHWayne43 min
Jun 3, 6:09 PM EDTSevere Thunderstorm WarningRAHGranville36 min
Jun 3, 6:28 PM EDTSevere Thunderstorm WarningRAHSampson32 min
Jun 3, 6:44 PM EDTSevere Thunderstorm WarningRAHGranville, Vance46 min
Jun 3, 6:52 PM EDTSevere Thunderstorm WarningRAHHarnett23 min
Jun 3, 7:13 PM EDTSevere Thunderstorm WarningRAHWake47 min
Jun 3, 7:15 PM EDTSevere Thunderstorm WarningRAHFranklin, Granville45 min
Jun 3, 7:34 PM EDTTornado WarningRAHGranville, Wake26 min
Jun 3, 7:56 PM EDTSevere Thunderstorm WarningRAHWake49 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.